Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS New York, NY

June 1, 2004Bronx County, Westchester County, New York

NWS New York, NY issued this severe thunderstorm warning at Jun 1, 2004, 5:35 PM EDT for Bronx County, Westchester County, New York. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 2004, 5:35 PM EDT (21:35 UTC)
Expired
Jun 1, 2004, 6:15 PM EDT
In force
40 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Bronx County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 83 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:55 PM EDTHAIL 0.88Tuckahoe, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS51 KOKX 012135
SVROKX
NYC005-119-012215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
535 PM EDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BRONX COUNTY IN SOUTHEAST NEW YORK
  SOUTHWESTERN WESTCHESTER COUNTY IN SOUTHEAST NEW YORK

* UNTIL 615 PM EDT

* AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF YONKERS...MOVING SOUTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YONKERS AND RIVERDALE AROUND 540 PM
  NEW ROCHELLE AND BRONXVILLE AROUND 550 PM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE CO-OP CITY AND SCARSDALE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM TUESDAY
EVENING FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

LAT...LON 4100 7396 4090 7399 4086 7388 4085 7382
          4097 7366

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:23 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 1, 3:23 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
323 PM EDT TUE JUN 1 2004

.DISCUSSION...ONGOING CONVECTION BEING AIDED BY MID LEVEL COOLING
AND WEAK SURFACE TROUGH OVER EASTERN PA. THIS COMBINED WITH WESTERLY
SHEAR AND LOWERING WET BULB ZERO VALUES BETWEEN 7 TO 8 KFT SUPPORTS
ISOLATED SEVERE CONVECTION WITH LARGE HAIL/DAMAGING WINDS THROUGH
EARLY THIS EVENING. INSTABILITY IS MARGINAL WITH THE BEST POTENTIAL
FOR CONVECTION TO THE NORTH AND WEST OF NYC. EXPECT CONVECTION TO
DIMINISH QUICKLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING AND
THE TRACKING OF THE UPPER SUPPORT OFFSHORE.

UNSETTLED PATTERN TO CONTINUE INTO MIDDAY THU AS WESTERLIES REMAIN
ACTIVE OVER THE NORTHERN HALF OF THE NATION. A STRONG UPPER TROUGH
OVER THE GREAT LAKES AMPLIFIES NEXT 24H AS IT CONVERGES UPON THE
EASTERN SEABOARD LATE WED INTO THU. THIS COMBINED WITH STEEP LAPSE
RATES...UPPER JET DYNAMICS...SURFACE DEW POINTS NEAR 60 AND
LOW-LEVEL FRONTAL FORCING...ALL POINT TO AN EVENTFUL AFTERNOON AND
EVENING ON WED. SPC DAY 2 PLOT ALREADY HAS THE FORECAST AREA IN A
SLIGHT RISK. DAY TIME HEATING WILL ALSO BE A BIGGER FACTOR AS
SURFACE TEMPS RISE TO AROUND 80 INLAND.

SHOWERS LINGER INTO THE FIRST HALF OF THU WITH THE COLD POOL ALOFT
AND THE UPPER TROUGH MOVING OFFSHORE. A DRY NW FLOW SETS UP ON FRI
WITH NEAR SEASONABLE TEMPS.

THEREAFTER...THE MEAN TROF REMAINS OVER THE NORTHEAST QUARTER OF THE
COUNTRY WITH A SERIES OF SHORT WAVES DROPPING DOWN IN THE NW FLOW.
ANOTHER COLD FRONT OONVERGESS UPON THE AREA SUN INTO MON MORNING
BEING PRECEDED BY SHOWERS AND THUNDERSTORMS. GLOBAL MODELS HINT AT
HEIGHT RISES BY EARLY NEXT WEEK AS AN UPPER TROUGH MOVES INTO
WESTERN CANADA AND THE PAC NW. THIS WOULD FINALLY BRING SOME TRUE
SUMMERTIME WEATHER TO THE EAST COAST WITH READINGS WELL UP INTO THE
80S. HOWEVER...THERE IS NO INDICATION THAT THE FAST FLOW WILL
BREAKDOWN ACROSS THE NORTHER TIER OF THE U.S. FOR ANY PROLONGED
PERIOD OF TIME. THUS...A HIGH FREQUENCY OF FRONTAL PASSAGES AND
CONVECTION IS LIKELY.

&&

.MARINE...WE/LL KEEP UP THE SCA FOR ROUGH SEAS INTO THIS EVENING...
THEN SEAS SHOULD SUBSIDE BELOW CRITERIA OVERNIGHT. OCEAN SEAS ARE
CURRENTLY RUNNING A LITTLE ABOVE 5 FT. ON WED...A SW FLOW WILL
DEVELOP. HIGHER WINDS ALOFT WILL NOT MIX DOWN OVER THE WATERS...BUT
SFC PRES GRAD MAY BE TIGHT ENOUGH FOR 15 KT WITH SOME NEAR SHORE
GUSTS TO POSSIBLY 20 KT. SEAS MAY COME BACK UP A LITTLE BUT SHOULD
HOLD BELOW SCA CRITERIA. OTHERWISE...A GENERALLY WEAK PRES PATTERN
OVER THE WATERS FROM WED NIGHT THROUGH SUN.

&&

.AVIATION....SOME IMPROVING CONDITIONS WEST OF THE AREA SHOULD
PROGRESS EASTWARD THIS AFTERNOON ALTHOUGH A GOOD DEAL OF MVFR CIGS
STILL APPEAR IN THE PICTURE FOR MOST TERMINALS. IN ADDITION THE
APPROACH OF AN UPPER LEVEL DISTURBANCE AND FAVORABLE DYNAMICS SHOULD
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. IN THE
ALREADY ISSUED SEVERE THUNDERSTORM WATCH AREA...WILL HANDLE THIS IN
THE TAFS WITH A VCTS REMARK DUE TO THE EXPECTED ISOLATED NATURE OF
THE STORMS. WILL THEN UPDATE ANY TERMINAL WHEN THUNDERSTORMS BEGIN
TO LINE UP WITH THE SITE. AS DISTURBANCE MOVES OUT THIS EVENING ALL
LOCATIONS WILL SEE IMPROVEMENT.

&&

.HYDROLOGY...ONLY CONCERN IS FOR ISOLATED HEAVY RAINFALL WITH
CONVECTION OVER THE NEXT TWO DAYS. SOME TRAINING OF CELLS IN DEEP
WSW FLOW ON WED WILL NEED TO BE MONITORED...BUT THIS LOOKS TO BE
NORTH OF THE FORECAST AREA. ADDITIONALLY...MOISTURE IS NOT IDEAL
FOR DEEP CONVECTION.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...SEVERE THUNDERSTORM WATCH TIL 22Z...NJZ002>006-011.
NY...SEVERE THUNDERSTORM WATCH TIL 22Z...NYZ067-071.
MARINE...SMALL CRAFT ADVISORY THIS EVENING FOR ROUGH OCEAN SEAS...
         ANZ355-353-350.

&&
Hazardous weather outlook, Jun 1, 11:08 AM EDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
1108 AM EDT TUE JUN 1 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-021000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
1108 AM EDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS OF THE
LOWER HUDSON VALLEY AND NORTHEAST NEW JERSEY THIS AFTERNOON AND
EVENING. A COLD POCKET ALOFT IN CONJUNCTION WITH A WEAK SURFACE
TROUGH WILL TRIGGER SHOWERS AND POSSIBLY THUNDERSTORMS LATER THIS
AFTERNOON. THE MAIN THREAT IS FOR LARGE HAIL.

A SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN WILL REMAIN IN
EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE WEDNESDAY.
STRONG THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE FRONT.  A
FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AS WELL. THE MAIN
SEVERE WEATHER THREATS WILL BE LOCALLY DAMAGING WINDS AND LARGE
HAIL...AND THE MAIN THREAT AREA FOR SEVERE WEATHER WILL BE IN
AN AREA WEST OF A MERIDEN AND NEW HAVEN CONNECTICUT TO ISLIP NEW
YORK LINE.

NO HAZARDOUS WEATHER IS EXPECTED FROM THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...BUT IS MORE LIKELY ON
WEDNESDAY.

In the hours before

Local storm report, Jun 1, 4:49 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
449 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             GREENWOOD LAKE          41.22N 74.29W
06/01/2004  1.00 INCH        ORANGE             NY   LAW ENFORCEMENT

0425 PM     HAIL             WEST MILFORD            41.11N 74.40W
06/01/2004  0.75 INCH        PASSAIC            NJ   TRAINED SPOTTER

&&
Special weather statement, Jun 1, 5:01 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
501 PM EDT TUE JUN 1 2004

CTZ005-012200-
NORTH CENTRAL FAIRFIELD-
501 PM EDT TUE JUN 1 2004

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS 7 MILES NORTHWEST OF SHERMAN...
MOVING SOUTHEAST AT 30 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
SHERMAN AROUND 510 PM...
POOTATUCK STATE FOREST AROUND 515 PM...

WIND GUSTS UP TO 50 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...AND
FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.
Local storm report, Jun 1, 5:09 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE UPTON NY
509 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             GREENWOOD LAKE          41.22N 74.29W
06/01/2004  1.00 INCH        ORANGE             NY   LAW ENFORCEMENT

0425 PM     HAIL             WEST MILFORD            41.11N 74.40W
06/01/2004  0.75 INCH        PASSAIC            NJ   TRAINED SPOTTER

0500 PM     HAIL             RAMSEY                  41.06N 74.15W
06/01/2004  1.00 INCH        BERGEN             NJ   TRAINED SPOTTER

            HAIL ACCUMULATING AND COVERING GROUND

&&

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:01 PM EDTSevere Thunderstorm WarningOKXOrange44 min
Jun 1, 6:07 PM EDTSevere Thunderstorm WarningOKXNassau38 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.